Optimal Vitamin E dose maximises gains, but causes bleeding in some

October 31st, 2008 - 1:40 pm ICT by IANS  

New York, Oct 31 (IANS) Vitamin E, effective in reducing risk of blood clots, heart attacks and sudden death, also causes bleeding in some people. Scientists have known that excess vitamin E promotes bleeding by interfering with vitamin K, essential in blood clotting. But they haven’t figured out how.

Accordingly, nutrition researcher Maret Traber of Oregon State University reviewed studies of possible explanations of the interaction.

One of the most compelling studies of the benefits of vitamin E is based on 40,000 healthy women, 45 years and older, who took 600 international units or IU (a meausre of potency) of vitamin E supplements or a placebo every other day for 10 years.

Women who took the supplements had 24 percent fewer deaths from heart disease. The vitamin’s protective effect was more marked in women 65 and older. Women also experienced a 26 percent reduction in cardiovascular events and a 49 percent reduction in cardiovascular deaths.

“That’s a significant benefit,” Traber said. Yet, she added, “in some people high doses of vitamin E increase the tendency to bleed. Women enrolled in the study had an increase in nose bleeds.”

To lessen the bleeding risk, the US Food and Nutrition Board in 2000 set the upper tolerable limit for daily vitamin E intake at 1,500 IU, according to an Oregon State release.

Research Traber reviewed suggests that a shared metabolic pathway in the liver causes vitamins E and K to interact. Vitamin K in the liver appears to diminish as vitamin E increases.

“Several different explanations could account for the interaction between the two vitamins,” Traber said. “We need more research to understand the delicate balance between vitamins E and K.”

This study will be published in the November issue of Nutrition Reviews.

Related Stories

    Posted in Uncategorized |

    Subscribe